Objective: To report a case of vitamin B(12) deficiency associated with long-term use (approximately 4 1/2 y) of histamine(2) (H(2))-receptor antagonists and a proton-pump inhibitor (PPI) in a patient with gastroesophageal reflux.
Case summary: A 78-year-old nonvegetarian white woman with symptomatic gastroesophageal reflux (GER) was started on cimetidine 300 mg 4 times daily in February 1990 and took various other antisecretory medications over the course of the next 4 1/2 years. She had a normal serum vitamin B(12) concentration of 413 pg/mL in August 1992. In June 1994, her serum vitamin B(12) concentration was found to be in the low normal range at 256 pg/mL. Biochemical markers of vitamin B(12)-dependent enzyme activity were measured at that time, and methylmalonic acid (MMA) and homocysteine (HCYS) were elevated at 757 nmol/L and 27.3 micromol/L, respectively. Serum folate was within the normal range at 4.9 ng/mL, and serum creatinine was slightly elevated at 1.4 mg/dL. MMA and HCYS concentrations decreased dramatically with oral replacement of vitamin B(12) 1000 microg/d, which confirmed vitamin B(12) deficiency. Oral replacement also demonstrated that the woman was able to adequately absorb nonprotein-bound vitamin B(12) from the gastrointestinal tract, suggesting that her deficiency was a result of food-cobalamin malabsorption. The accumulation of MMA and HCYS was not a consequence of renal dysfunction, since both metabolites dramatically decreased with vitamin B(12) replacement.
Discussion: Malabsorption of dietary protein-bound vitamin B(12) has been demonstrated with the use of H(2)-receptor antagonists and PPIs. One previous case report of vitamin B(12) deficiency resulting from long-term use of omeprazole has been published. The malabsorption of dietary vitamin B(12) is thought to be a result of its impaired release from food protein, which requires gastric acid and pepsin as the initial step in the absorption process.
Conclusions: The use of H(2)-receptor antagonists and/or PPIs may impair the absorption of protein-bound dietary vitamin B(12) and could contribute to the development of vitamin B(12) deficiency with prolonged use. Patients taking these medications for extended periods of time, particularly >4 years, should be monitored for vitamin B(12) status.